I was put on klonapin 20 yrs ago because of panic attacks and severe anxiety. I couldn't leave my home and if I did I never walked with my head up, I never looked at anyone, I was paranoid bad. I had OCD and RLS. I know it's messing up my memory. Every time I try to back off even a TINY bit I get paranoia and panic but what the hay, I get panic with them too, it didn't stop that. I'm always sleeping or wanting to and it messes with my libido. I get angry outbursts and severe depression. I tried sucide once and I still can' t do what I orginally started out wanting to do. Work... I just want to be me and if I'm in an large area I get confused and messed up and can't think or focus and that's what I started taking this for and to be able to be out in the world FREE like everyone else... I used to take tryptophan until they took it off the market and now it doesn't work for me since I've been on Klonapin. Someone provide some answers?
How the heck do I get off Klonapin after 20 yrs?
Question posted by Feetie on 20 Feb 2011
Last updated on 7 February 2022 by Peter70582
My advice would be to go to a hospital, and just quit without tapering. They will give you medicines to prevent seizures, and perhaps non-benzo anxiolytics like vistaril. After the seizure risk has been managed, you're just going to need to take the time to recover, which won't always be easy, and may take the better part of a year or more. During the recovery, regular exercise will speed up the healing process.
It is also possible, but not likely to succeed, to do a slow taper of 5 years or so. But like I said, that method will likely fail. My advice is, go to the hospital and rip the bandaid off, so to speak.
First of all, you can do it. I was on Ativan, which acts fairly similar to clonazepam, since 1998. I was up to 6mg per day. I was able to withdrawal completely from the medicine in the summer of 2018. I decided to “rip off the bandaid” by going to hospital and asking them to detox me. I simply didn’t know what to do and my doctors weren’t willing to taper me. I detoxed for 7 days and stopped taking the medicine after that. It wasn’t easy, but the physical dependence symptoms - anxiety, rough sleeping, body pain - left in about 1 month. The psychological impacts are more challenging, so I would strongly advise counseling to help with that.
Outdoor guy. Old thread I’m guessing you won’t reply, but I’m in the same boat as you were/are. How are you now?
I to have been taking klonipin for over 7 years with 60mg. of methadone, I tried to stop taking the pins (2 of the white ones a day ) and had a seizure. I've been advised ( told ) by my psych. the ONLY way to tirade off is a gradual decrease in dose which can take a year all longer. If that is what it takes so be it, Believe me I wish you all the strength in the world, you can do it. I'm only 34 yo.
has anyone tried rapid Detox done while under deep sedation?
A anethesiologist in Florida has developed a cocktail to cleanse the receptors while one sleeps. It is said to be a 2 hour detox and no feelings of the withdrawl because you would be under sedation
Sounds to good to be true but there is reports out there that it does work
Has Anyone tried it? I am curious
It is not too late I will explain Klonopin its the most evil sweet smelling flower you will ever encounter It will grasp ahold of your soul if not careful
If you are willing to rid of the fluffy feeling in trade for the never ending prescription hunt here is the secret
See a doctor One who has knowledge of addiction There is a medication called Phenobarbital Phenobarbital is the short answer. You will be able to replace klonopin with pheno then slowly ween from the pheno the dosage will depend on the dependancy of Klonopin
pheno is not a med that will interrupt your every day life you will be a functioning member in society so if its that you trade one for the other at least know that you will not have the most embarracing nods in public and that you will make concious decisions in life
best of luck
Feetie-I can totally relate to your problem, I was addicted to Xanax for 10 years, along with the benzos I am a an opiate addict. Have been on methadone for 20 years on and off . But in all my experiences with kicking drugs - benzos ( Xanax,Valium) were the worst, worse than methadone and worst than heroin. After a suicide attempt due to the benzo addiction I ended up in local psyc ward. Bottom line - do the detox slowly .. So as not to go into siezures ( which happened to me while in psych hospital cause they detoxed me too quick) ... And get your doctor to put you on replacement meds to help get u thru the withdrawal symptoms. I was put on vistaril, Depakote( to prevent siezures) , Neurontin. And they also had me on a anti depressant which I can remember the name of. But bottom line - do it slow, good luck
I'm currently cutting my dose of Klonopin down from 3mg to 1 or 2mg. I've just been tapering very very slowly, and take Valerian to help out a bit (and it really does help). I've also gone through a bit of therapy, and that has helped me a ton, and actually is the primary reason as to why I'd like to make the decrease... It hasn't been a cake walk by any stretch of the imagination, but the Valerian does seem to take a bit of the edge off. Since you've been on the medication for a whole lot longer than me (it's been like 3 years (4?? not sure) for me, but not 20), I'd would think that talking to a doctor first would be the best first step, as he may want to supplement the decrease with something else more effective than Valerian.
Good luck to you!!
If you are not seeing a psychiatrist, then the doctor attempting to help you get off of this may not know how to taper you off. I would also consult with at least 3 pharmacists to get their opinions about how to taper off, they are the true experts on meds. Seizures can set in, so, you need someone who knows how to taper someone off, that is going to be psychiatrists and pharmacists. Walking for exercise as you taper will help some as it produces endorphins that can mentally and physically help a person feel better and an antidepressant may help as well. Personally, a low dose of 10 mgs of NON extended release generic prozac helped me stay calm better than other anti d's but each person is different. I am not sure of your gender, but, if you are female, and are menopause age ( even if you have had a hysterectomy) some of your mental fog could be coming from that. Not every woman has this symptom, but, I did, so have your hormones checked as well. Good Luck and stay here for support, that will help also.
Fettie-for what it's worth you describe my anxiety when it's at it's worst, perfectly. It's so hard to relate to "normal" people, even friends. I still shake and racing heart when I go to work, and ive been there 19 years! I never knew other people had such debilitating anxiety til I found this great site.
I take lots of meds for it. Just stopped klonopin after 10 years and put on Ativan but its not working. I asked my doc about Valium ER he said no.
Well I really can relate and writing, I believe, helps so I am here for u to listen and support -Cathleen
I hear your concern and frustration. Coming off the klonipin must be done very slowly and preferably under a doctor's care. As previouly mentioned, you may benefit from an antidepressant that also helps with anxiety. There are several and your doctor would be the best to advise which one.
Have you ever tried talk therapy? A good counselor may be able to teach you ways to overcome some of your paranoia and anxiety.
There is a web site called benzobuddies.com that may offer you some support for the issue of coming off the klonipin. Check it out, it can't hurt.
But again, coming off a benzodiazapene like klonipin must be done slowly and under a doctor's care.
Good look Feetie, and keep in touch,
very carefully, try to get welbutrin or zyban... its not near as bad as opiate withdrawal, or xanax rither..good luck friend it can be done, get some good medicanal weed for your nerves..lol.
- Klonopin uses and safety info
- Klonopin information for Healthcare Professionals (includes dosage details)
- Side effects of Klonopin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.